Tattooing is an ancient and still common custom in the Navy. It is remarkable that more accidents do not follow this procedure. The so-called "artists" that do the tattooing have no concept of antisepsis; their places of business and their instruments are for the most part filthy. Nevertheless, infections are extremely rare when one considers the large number of tattoos that adorn the bodies of the Naval personnel. Nearly every Naval physician has seen a few pyogenic infections arising from this practice. Syphilis and tuberculosis have occasionally been reported following tattooing. A theoretic explanation of the low incidence of infection may be found in the fact that one of the red dyes contains cinnabar, which is mercuric sulfide. This chemical may act as an antiseptic as the needles and other instruments are constantly dipped into the dye.
General chemical reactions to the dyes are rare. When
NOVY FG. A GENERALIZED MERCURIAL (CINNABAR) REACTION FOLLOWING TATTOOING. Arch Derm Syphilol. 1944;49(3):172–173. doi:10.1001/archderm.1944.01510090018002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: